Transient synovitis (TS) is irritation and swelling (inflammation) of 1 or more joints. It usually lasts 1 to 3 weeks. It can affect any joint, but most often it affects the hips.
Other names for this problem are toxic synovitis and postinfectious arthritis.
Why some children get TS is not well understood. It most often occurs after a child has a viral infection. Sometimes it happens after a child gets a vaccine or takes certain medicines. Sometimes no cause can be found.
Symptoms may include:
Sometimes children with TS also have a skin rash.
Your healthcare provider will ask about your child’s symptoms and medical history and examine your child. Tests may include:
These tests will help make sure that the cause of joint pain isn't something more serious than transient synovitis.
TS gets better with medicines that treat inflammation, like ibuprofen. Nonsteroidal anti-inflammatory medicines (NSAIDs), such as ibuprofen, may cause stomach bleeding and other problems. Read the label and give as directed.
Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto-Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye's syndrome.
Your healthcare provider can tell you how much anti-inflammatory medicine you can safely give your child. Rarely, other medicines, such as a steroid, may be prescribed.
Follow your child’s healthcare provider's instructions. Ask your provider:
Make sure you know when your child should come back for a checkup.